Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 18, NWS Reno, NV

August 30, 2007Lassen County, California

NWS Reno, NV issued this flash flood warning at Aug 30, 2007, 1:48 PM PDT for Lassen County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 2007, 1:48 PM PDT (20:48 UTC)
Expired
Aug 30, 2007, 4:30 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Whole counties

County Lassen County, CA

The radar

The Reno radar (KRGX), 140 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:10 PM PDTHEAVY RAIN 1.0515 Se Janesville, CA1.05 INCHES RAIN IN 1 HOUR FROM 310PM TO 410PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2645 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 302050
FFWREV
CAC035-302330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
148 PM PDT THU AUG 30 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LASSEN COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF HERLONG...

* UNTIL 430 PM PDT

* AT 141 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  CLUSTERS OF THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL SOUTHEAST OF 
  HONEY LAKE. THESE STORMS HAVE PRODUCED AT LEAST ONE TO ONE AND A 
  HALF INCHES OF RAIN...AND WILL LIKELY CONTINUE TO PRODUCE HEAVY 
  RAINFALL THROUGH AT LEAST 230 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AMEDEE ARMY
  AIRFIELD AND HONEY LAKE.

TRAVELERS ON US HIGHWAY 395 WILL ENCOUNTER THESE STORMS WITH HEAVY 
RAINFALL. SLOW DOWN AND TURN ON YOUR HEADLIGHTS IF ENCOUNTERING HEAVY
SHOWERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4017 12040 4025 12034 4029 12015 4027 12001
      4001 12011 4009 12023
TIME...MOT...LOC 2048Z 180DEG 0KT 4015 12014

$$
CS
1 follow-up statement
000 
WGUS75 KREV 302159
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
253 PM PDT THU AUG 30 2007

CAC035-302330-
LASSEN CA-
253 PM PDT THU AUG 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
SOUTHEASTERN LASSEN COUNTY...

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN AND POTENTIAL 
FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AMEDEE ARMY 
AIRFIELD...HONEY LAKE AND HIGHWAY 395 BETWEEN DOYLE AND JANESVILLE. 
HEAVY RAINFALL FALLING IN THE MOUNTAINS JUST WEST OF HIGHWAY 395 
COULD RESULT IN FLASH FLOODING ALONG STREAMS RUNNING ACROSS HIGHWAY 
395. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RENO.

LAT...LON 4017 12040 4025 12034 4029 12015 4027 12001
      4001 12011 4009 12023
TIME...MOT...LOC 2153Z 180DEG 0KT 4015 12014

$$

HOHMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:30 PM PDT, 18 minutes earlier.

Area forecast discussion, Aug 30, 1:30 PM PDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
130 PM PDT THU AUG 30 2007

.SHORT TERM...
THE AREA REMAINS IN A GENERAL SOUTHWEST FLOW ALOFT WITH RIDGE
CENTERED OVER THE SOUTHWEST U.S. AND TROUGH OFF THE PACNW COAST.
THIS PATTERN IS NOT GOING TO CHANGE MUCH THROUGH THE SHORT TERM.
PROBABLY THE BIGGEST CHANGE WILL BE A GRADUAL DRYING TREND WITH LESS
CONVECTION AND CLOUDS FROM DAY TO DAY. S/W MOVING THROUGH THE REGION
HAS KEPT A THICK CLOUD SHIELD OVER MUCH OF THE NORTHERN SIERRA AND
WESTERN NEVADA DURING THE MORNING AND EARLY AFTERNOON AND THIS HAS
BEEN AN IMPEDIMENT TO CONVECTIVE DEVELOPMENT DESPITE THE MOIST AND
UNSTABLE 30/12Z SOUNDING AT KRNO. SCATTERED THUNDERSTORMS CONTINUE
TO FAVOR THE AREA SOUTH OF CLOUD SHIELD FROM CENTRAL NEVADA TO THE
SOUTHERN SIERRA WHERE DIFFERENTIAL HEATING AND LOW LEVEL CONVERGENCE
HAVE MAXIMIZED LIFT. A SECONDARY AREA OF DEVELOPMENT HAS BEEN THE
LASSEN COUNTY CONVERGENCE ZONE AND ALONG NORTHWEST EDGE OF CLOUD
SHIELD FROM THE TAHOE BASIN INTO EASTERN PLUMAS/LASSEN COUNTIES.
MAIN AREA OF CONCERN WILL BE THE NORTHWEST THIRD OF FORECAST
AREA...ROUGHLY NORTH OF I-80 WHERE AFTERNOON HEATING HAS BEEN
MAXIMIZED AND LATEST RADAR TRENDS SHOW INCREASE IN CONVECTIVE
COVERAGE/INTENSITY. SLOW MOVING INTENSE STORMS WILL LIKELY PRODUCE
HEAVY RAINFALL WHERE THEY OCCUR. ACTIVITY WILL DIMINISH AS UPPER
LEVEL FORCING EXITS AND DAYTIME HEATING SUBSIDES. ANOTHER S/W WILL
PASS NORTH OF AREA THROUGH FRIDAY WITH THE NORTHERN ZONES AGAIN IN
AREA OF BEST FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. LIFT IN
RIGHT ENTRANCE OF JET AND ABUNDANT MOISTURE/INSTABILITY ARE
SUFFICIENT TO BOOST POPS TO SCATTERED NORTHERN AREAS WHILE MORE
ISOLATED ACTIVITY IS STILL EXPECTED ELSEWHERE. ELEVATED SHOWERS WILL
LIKELY BE ONGOING EARLY FRIDAY MORNING NORTHERN AREAS AS UPPER
FORCING INCREASES. THE EVENING SHIFT WILL NEED TO MONITOR THE
POTENTIAL FOR AN EARLIER START TIME FOR THUNDERSTORMS FRIDAY IN THE
NORTHERN AREAS AS THE GFS CONTINUES TO BE A BIT FASTER WITH IMPULSE.
FURTHER DRYING IS EXPECTED OVER THE WEEKEND ALTHOUGH ISOLATED
POPS WERE MAINTAINED SATURDAY IN SOUTHERN AREAS AS SOUTHWEST FLOW
REMAINS WEAK AND THE GFS SHOWS LINGERING INSTABILITY. TEMPERATURES
WILL STAY ABOVE NORMAL WITH ONLY SOME SLIGHT COOLING FROM NIGHT TO
NIGHT AS CLOUDS DECREASE AND THE AIRMASS DRIES. HOHMANN

.LONG TERM...MONDAY THROUGH THURSDAY...
WARM AND DRY CONDITIONS WILL CONTINUE THROUGH THE EXTENDED.  ON
MONDAY THE STRONG RIDGE SHOULD STILL BE OVER THE SWRN CONUS AS AN
UPPER LOW APPROACHES THE PACIFIC NW.  DRY SWLY FLOW WILL BE OVER THE
KREV CWFA.  ON TUESDAY THE PROGRESSIVE NRN FLOW SHOULD QUICKLY BRING
THE SYSTEM INTO WASHINGTON WITH LOWERING HEIGHTS OVER OREGON AND
IDAHO AND EXTENDING SOUTH INTO THE NRN SIERRA AND NRN NEVADA.  THE
SYSTEM IS THEN PROGGED TO REACH SRN SASKATCHEWAN BY 00Z THURSDAY.
THIS WILL ALLOW THE RIDGE TO BUILD STRONGLY ACROSS THE NERN PACIFIC
INTO SRN BRITISH COLUMBIA.  ON THURSDAY THE RIDGE SHOULD BUILD TO
THE EAST OVER MUCH OF THE WEST COAST.

WE WILL SEE A GRADUAL COOLDOWN ACROSS THE ERN SIERRA AND WRN NEVADA
THROUGH THE EXTENDED.  TEMPERATURES ON MONDAY WILL STILL BE WELL
ABOVE NORMAL WITH AFTN HIGHS ACROSS WRN NEVADA IN THE MID 90S.  THE
PATTERN CHANGES ON TUESDAY AS THE SYSTEM MOVES THROUGH THE PACIFIC
NW.  COOLER AIR WILL START TO ADVECT SOUTH INTO THE KREV CWFA ON
TUESDAY.  BY WEDNESDAY WINDS WILL BE OUT OF THE NORTH AS THE NRN
SYSTEM MOVES TO THE EAST.  NLY FLOW ON THURSDAY WILL KEEP COOL AIR
OVER THE REGION.  AFTN TEMPERATURES BOTH WED AND THURS WILL BE IN
THE MID TO UPR 80S ACROSS WRN NEVADA VALLEYS AND IN THE 70S IN THE
SIERRA.  THESE READINGS WILL FINALLY BE CLOSE TO SEASONAL NORMALS
AFTER A VERY WARM AUGUST.  OHARA
&&

.AVIATION...
SCT TSTMS WILL OCCUR MAINLY NW OF A KTVL TO KRNO TO KLOL LINE TODAY
BTWN 20Z AND 03Z.  ON FRIDAY ISOLD TSTMS ARE AGAIN POSSIBLE OVER
THIS SAME AREA AS THE GREATEST INSTABILITY WILL BE IN THIS AREA.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL INVOF TSTMS...OTHERWISE VFR
CONDITIONS THROUGH FRIDAY.  OHARA
&&

.FIRE WEATHER...
NO SIGNIFICANT FIRE WX CONCERNS IN THE SHORT TERM WITH GOOD
OVERNIGHT RH RECOVERIES THROUGH FRI NIGHT...AND LIMITED AFTN ZEPHYR
WINDS DUE TO CLOUD COVER/WEAK PRES GRADIENT. AM EXPECTING MAX/MIN RH
VALUES TO DROP STARTING SATURDAY AS PLUME OF DRIER AIR SPREADS INTO
THE AREA FROM THE WEST. GFS/ENS MEAN DEPICTING STRONG TROF PASSING
NORTH OF THE REGION TUE-WED OF NEXT WEEK...AND THIS MAY GENERATE
STRONG WEST WINDS TUES...WITH GUSTY NORTHERLY WINDS POSSIBLE
WED-THU. HOWEVER THERE IS STILL A DEGREE OF UNCERTAINTY REGARDING
THE STRENGTH/SPEED OF THIS TROF.

CS

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Aug 30, 1:24 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
124 PM PDT THU AUG 30 2007

CAZ071-072-302130-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE
124 PM PDT THU AUG 30 2007

...THUNDERSTORMS WITH HEAVY RAIN DEVELOPING...

SCATTERED THUNDERSTORMS ARE DEVELOPING OVER NORTHEAST PARTS OF
CALIFORNIA EARLY THIS AFTERNOON. AS OF 120 PM PDT...THE STRONGEST
STORMS WERE LOCATED NORTH OF STAMPEDE RESERVOIR...SOUTH OF HONEY
LAKE ALONG US HIGHWAY 395...AND NEAR THE LASSEN-MODOC COUNTY
BORDER ALONG HIGHWAY 395.

THESE STORMS WERE MOVING VERY SLOWLY...AND ARE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE HALF TO
THREE QUARTERS OF AN INCH PER HOUR. THIS CAN RESULT IN PONDING
WATER ON AREA ROADWAYS AND MINOR ROCK SLIDES IN AREAS OF STEEP
TERRAIN. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY SHOWERS.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

CS

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:22 PM PDTFlash Flood WarningREVPlumas83 min
Aug 30, 4:01 PM PDTFlash Flood WarningREVLassen3 hr
Aug 30, 4:28 PM PDTFlash Flood WarningREVLassen2 hr
Aug 30, 4:34 PM PDTSevere Thunderstorm WarningREVLassen41 min

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.